Alert archive / Alabama / Flash Flood Warnings in 2016
Flash Flood Warning 6, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 19, 2016, 1:42 PM CDT for DeKalb County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 1:42 PM CDT (18:42 UTC)
- Expired
- Aug 19, 2016, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 1:43 PM CDT | FLASH FLOOD | 4 Ne Fort Payne, AL | 45TH STREET BETWEEN FORT PAYNE HIGH SCHOOL AND HEIL ENVIRONMENTAL IS CLOSED DUE TO FLOODING. |
| Aug 19, 2:16 PM CDT | FLASH FLOOD | 4 Ne Fort Payne, AL | TWO FEET OF FLOOD WATER OVER 45TH STREET IN FORT PAYNE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WGUS54 KHUN 191842
FFWHUN
ALC049-192145-
/O.NEW.KHUN.FF.W.0006.160819T1842Z-160819T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL DEKALB COUNTY IN NORTHEASTERN ALABAMA...
* UNTIL 445 PM CDT
* AT 139 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS CENTRAL DEKALB COUNTY...MAINLY BETWEEN
RAINSVILLE...FORT PAYNE AND VALLEY HEAD. UP TO THREE INCHES OF
RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3449 8557 3448 8558 3447 8557 3447 8558
3444 8558 3435 8594 3448 8590 3459 8556
$$2 follow-up statements
569
WGUS74 KHUN 191926
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT FRI AUG 19 2016
ALC049-192145-
/O.CON.KHUN.FF.W.0006.000000T0000Z-160819T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB AL-
226 PM CDT FRI AUG 19 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
CENTRAL DEKALB COUNTY...
AT 222 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN SHIFTING
SOUTHEAST ACROSS THE WARNED AREA. RAIN HAS DIMINISHED FROM
RAINSVILLE TO JUST NORTH OF FORT PAYNE AND NORTHWEST OF I-59...BUT
CONTINUES FURTHER SOUTHEAST OF I-59.
UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING
IS ALREADY OCCURRING IN FORT PAYNE AT SEVERAL LOCATIONS. TWO FEET
OF WATER WAS REPORTED ON 45TH STREET.
FLOOD WATERS WILL DRAIN INTO BIG WILLS CREEK WHICH SHOULD EXPERIENCE
A RAPID RISE AS WELL CAUSING ADDITIONAL FLOODING DOWNSTREAM. PERSONS
ALONG THIS CREEK SHOULD MONITOR WATER LEVELS CLOSELY AND DO NOT
ATTEMPT TO WALK OR DRIVE INTO IT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3449 8557 3448 8558 3447 8557 3447 8558
3444 8558 3435 8594 3448 8590 3459 8556
$$519
WGUS74 KHUN 192141
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 PM CDT FRI AUG 19 2016
ALC049-192151-
/O.EXP.KHUN.FF.W.0006.000000T0000Z-160819T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB AL-
441 PM CDT FRI AUG 19 2016
...THE FLASH FLOOD WARNING FOR CENTRAL DEKALB COUNTY WILL EXPIRE AT
445 PM CDT...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3449 8557 3448 8558 3447 8557 3447 8558
3444 8558 3435 8594 3448 8590 3459 8556
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 12:46 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 19, 12:46 PM CDT, 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1246 PM CDT FRI AUG 19 2016 .UPDATE... For 18Z TAFs. && .DISCUSSION... (Issued 1043 AM CDT FRI AUG 19 2016) Locally dense fog from this morning has lifted, however low ceilings remain across much of the forecast area. On top of that, showers with a rumble or two of thunder are currently passing along the I-65 corridor. Today's pattern is much like yesterday. The morning batch of convection is due to a short wave moving through that will continue to lift northeast over the next few hours. As additional disturbances glide around the periphery of the weakening upper-level ridge, widespread development of showers and thunderstorms are expected this afternoon. Unlike yesterday, today the BUFR soundings reflect the abundance of moisture advection with PWAT values around 2 inches. With this in mind, heavy rainfall and gusty winds will be the primary hazards with any of the stronger storms today. Adjusted POPs/Wx trends heading into this afternoon to accommodate current radar and satellite trends. Otherwise, the rest of the forecast package for today is in on track and the cloud cover/convection combo will keep temps below normal with highs in the mid 80s. JMS .AVIATION... For 18Z TAFs: Sporadic areas of convection are again developing across the cntrl/ern half of the area this early Fri afternoon, although right now most of the activity is predom +shra. As heating continues, the chance for shra/tsra will increase through the early evening hrs. Even with increasing coverage of rainfall, confidence is low on the actual placement/timing near the two main terminals. Lingering activity should then diminish later this evening, with lower cigs developing across much of the area. Some br is possible heading into the early morning period, with brief MVFR/IFR conds possible as a result of reduced cigs/vis. 09 && .HUN Watches/Warnings/Advisories... AL...NONE. TN...NONE. && For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 19, 10:10 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1010 AM CDT FRI AUG 19 2016 ALZ001>010-016-TNZ076-096-097-201015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1010 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE COVERAGE OF THUNDERSTORMS IS STILL EXPECTED TO INCREASE INTO THE EARLY AFTERNOON PERIOD...WITH NUMEROUS STORMS DEVELOPING ACROSS THE OUTLOOK AREA. LOCALLY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS WILL BE THE PRIMARY HAZARDS WITH THE STRONGER STORMS. MINOR FLOODING IS ALSO POSSIBLE IN AREAS WHICH RECEIVE MULTIPLE EPISODES OF HEAVY RAINFALL. THE COVERAGE OF THUNDERSTORMS WILL DIMINISH THIS EVENING...ALTHOUGH ISOLATED STORMS WILL BE POSSIBLE INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE REGION FROM SATURDAY THROUGH SUNDAY MORNING. HOWEVER...A COLD FRONT IS EXPECTED TO ARRIVE IN THE REGION SUNDAY AFTERNOON AND END THE THREAT FOR STORMS FROM NORTHWEST TO SOUTHEAST BY SUNDAY EVENING. A MOIST AND UNSTABLE AIRMASS WILL RETURN TO THE REGION ON WEDNESDAY WITH A LOW CHANCE OF THUNDERSTORMS RETURNING WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 1:31 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT FRI AUG 19 2016
ALZ010-191930-
DE KALB AL-
131 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 230
PM CDT...
AT 130 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
VERY HEAVY RAIN CENTERED NEAR FORT PAYNE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...SYLVANIA...FYFFE...VALLEY HEAD...
HAMMONDVILLE...MENTONE...PINE RIDGE...SHILOH AND PEEKS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
3444 8558 3443 8559 3434 8597 3448 8594
3462 8554 3462 8553 3453 8551
TIME...MOT...LOC 1830Z 249DEG 24KT 3447 8578The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:31 PM CDT | Special Weather Statement | HUN | DeKalb | 59 min |
| Aug 19, 2:10 PM CDT | Special Weather Statement | HUN | DeKalb | 65 min |
| Aug 19, 4:17 PM CDT | Special Weather Statement | HUN | Marshall | 43 min |
| Aug 19, 5:53 PM CDT | Special Weather Statement | HUN | Cullman | 37 min |
| Aug 19, 6:05 PM CDT | Special Weather Statement | HUN | Madison | 40 min |
| Aug 19, 6:12 PM CDT | Special Weather Statement | HUN | Limestone | 48 min |
| Aug 19, 6:53 PM CDT | Special Weather Statement | HUN | Cullman | 52 min |
| Aug 19, 6:55 PM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.